Alert archive / Nevada / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 8, NWS Las Vegas, NV

July 21, 1998Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 21, 1998, 4:14 PM PDT for Clark County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 4:14 PM PDT (23:14 UTC)
Expired
Jul 21, 1998, 5:15 PM PDT
In force
61 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2317 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WUUS1 KLAS 212315 RRA
SVRLAS
NVC003-220015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
414 PM PDT TUE JUL 21 1998


*  SEVERE THUNDERSTORM WARNING FOR
   CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 515 PM PDT

*  SOME LOCATIONS AFFECTED
   NORTH LAS VEGAS


AT 405 PDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE U.S. 95
AND RANCHO INTERCHANGE. MOVEMENT WAS TO THE EAST OR SOUTHEAST AT 15
MPH.

DAMAGING WINDS IN EXCESS OF 58 MPH AND HAIL GREATER THAN THREE
QUATER OF AN INCH IN DIAMETER ARE LIKELY WITH THIS STORM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 21, 3:10 PM PDT, 1 hour 4 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT TUE JUL 21 1998

SYNOPSIS...AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL REMAIN NEAR THE
FOUR CORNERS AREA THROUGH MUCH OF THE WEEK. THIS WILL CONTINUE TO
BRING A FLOW OF MONSOONAL MOISTURE INTO THE REGION...HELPING TO FUEL
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

DISCUSSION...PLENTY OF MOISTURE TODAY WITH 850 DEW POINT AXIS FROM
SRN AZ INTO SOUTH CENTRAL NV. SURFACE DEW POINTS BEGINNING TO MIX OUT
SOMEWHAT WITH 60 TO 65 DEGREES F REMAINING ACROSS EXTREME SRN NV AND
IN EXCESS OF 70 DEGREES STILL POOLED OVER THE SE CA DESERTS AND
COLORADO RIVER AS FAR N AS BLH AND EED.  THUNDERSTORMS HAVE INITIATED
MAINLY OVER THE MOUNTAINS IN NV AND NW AZ AND HAVE NOT BEEN IN ANY
HURRY TO MOVE OFF DUE TO WEAK MID AND UPPER LEVEL FLOW.  HOWEVER...AS
STORMS CONTINUE TO GROW...ANTICYCLONIC FLOW AROUND FOUR CORNERS HIGH
WILL SLOWLY PUSH STORMS OFF MOUNTAINS AND INTO VALLEYS.  OUTFLOW
BOUNDARY INTERACTION WILL THEN CONTRIBUTE TO STORM FORMATION WITH
THUNDERSTORMS CONTINUING INTO THE LATE EVENING.

SYNOPTIC PATTERN CHANGES VERY LITTLE THROUGH THURSDAY WITH UPPER HIGH
REMAINING NEAR FOUR CORNERS REGION PROVIDING S-SELY FLOW. LOW AND MID
LEVEL MOISTURE/THETA-E AXIS REMAINS CLOSE TO A TPH TO YUM LINE. WITH
WEAK FLOW OF PLENTY OF MOISTURE...MAIN THREAT WILL BE FLASH FLOODING
WITH HIGHER POPS OF NGM MOS PREFERRED.  VERY DIFFICULT TO FIND ANY
SYNOPTIC SCALE TRIGGERING MECHANISMS BUT WILL CLOSELY WATCH MID/UPPER
LEVEL DISTURBANCE NOW OFF BAJA COAST NEAR THE SPUR. NGM THE ONLY
MODEL THAT SEEMS TO HAVE IDENTIFIED IT AND BRINGS IT N INTO SRN NV
LATE WED NGT/THU.  NOT READY TO BUY INTO THIS JUST YET BUT WOULD SEEM
REASONABLE. OTHERWISE...MESOSCALE TRIGGERING MECHANISMS WILL DOMINATE
WITH HEAVY RELIANCE ON SATELLITE TO HELP IDENTIFY AND TRACK THESE
FEATURES.  RIDGE REMAINS IN PLACE INTO THE EXTENDED AND SLOWLY
WEAKENS.  ANY DRYpING WILL ALSO BE SLOW SO CONTINUATION OF STANDARD
MONSOON FORECAST THE BEST WAY TO GO. LAS 3343. NEMETH

A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE LATEST FLASH
FLOOD WATCH BULLETIN FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:12 PM PDTFlash Flood WarningVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.